Alert archive / Texas / High Wind Watches in 2024

High Wind Watch 9, NWS Midland/Odessa, TX

February 25, 20246 counties in Texas; Eddy County, Lea County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Feb 25, 2024, 1:17 PM CST for 6 counties in Texas; Eddy County, Lea County, New Mexico. It took effect at Feb 27, 2024, 9:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 25, 2024, 1:17 PM CST (19:17 UTC)
In effect from
Feb 27, 2024, 9:00 AM CST
Expired
Feb 26, 2024, 1:50 PM CST
In force
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Lea County, NM, Brewster County, TX, Culberson County, TX, Jeff Davis County, TX, Loving County, TX, Presidio County, TX, Reeves County, TX

The radar

The Midland/Odessa radar (KMAF), 176 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.3 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2024-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2024-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3301 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Feb 25, 11:30 AM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Feb 25, 11:30 AM CST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1130 AM CST Sun Feb 25 2024

...New AVIATION...

.SHORT TERM...
(Today through Monday afternoon)
Issued at 152 AM CST Sun Feb 25 2024

WV imagery shows the upper ridge extending from Nevada into
Central America. This is less amplified than 24 hours ago, but
still leaves West Texas and Southeast New Mexico under dry,
northwest flow aloft.

Leeside troughing will strengthen today, inducing/increasing
westerly downslope flow across the region. This will add a warming
component to temperatures over the next couple of days as
thicknesses increase. Models tend to underestimate this assist,
and NBM deterministic solutions are under the 25th percentile, so
staying on the warmer side seems to be the better solution. Cloud
cover may negate highs somewhat. That said, highs this afternoon
should top out at least 17-19F above normal.

Despite westerly flow over the next 24 hours, boundary layer
moisture is forecast to increase a little. West winds 10-15 mph
overnight, coupled with plenty of mid/high cloud, will similarly
keep overnight minimums well above normal.

Monday, the upper ridge moves through the area, flattened moreso
than today with zonal flow aloft. Cloud cover is forecast to
increase, and this will play hob on both temperatures and winds
during the afternoon. The NAM12 begins developing a significant
mountain wave signature over the Guadalupes Monday afternoon, and
700mb winds are forecast to increase to 40-45kts. This will likely
result in marginal high winds developing in the Guadalupes late
in the afternoon. Despite the expected cloud cover, Monday should
be the warmest day this forecast, w/highs topping out in the upper
80s/lower 90s most locations. The first triple-digit temperatures
of the year will be possible along the Rio Grande.

&&

.LONG TERM...
(Monday night through Saturday)
Issued at 152 AM CST Sun Feb 25 2024

Strong westerly winds will continue Monday night into Tuesday
night as the mid to upper trough and associated jet streak move
through the area. Consequently, a High Wind Watch (which may be
upgraded to a High Wind Warning) will remain in effect for the
Guadalupe and Delaware Mountains through Tuesday night. While
mostly cloudy to cloudy skies are still expected until at least
midday Thursday when skies are forecast to clear from west to
east, the presence of the jet streak will allow higher winds to
mix down to the surface Monday night into Wednesday. Sustained
westerly winds above 30 mph with wind gusts at or above 50 mph are
forecast for much of the Permian Basin, all of the southeast New
Mexico Plains and Guadalupe into Davis Mountains, as well as the
Marfa Plateau and western Stockton Plateau. Winds will remain
gusty but lessen as a surface cold front associated with the mid
to upper trough moves from north to south across the day on
Wednesday. Following the passage of this cold front, lee troughing
remains progged to develop across New Mexico, albeit a bit
farther west than in previous runs. Southeasterly winds east of
the lee troughing and southerly to southwesterly winds west of the
lee troughing are expected each afternoon from Thursday into
Sunday. On Sunday afternoon, the next mid to upper trough moving
north of the region will result in an increase in clouds and
southwesterly winds. Winds will subside some, but remain westerly
Sunday night into Monday morning as skies clear for much of the
region once again.

Monday night will be the warmest night of the period, with lows
20 to 25 degrees above average and mostly in the upper 50s to
lower 60s, aside from some 40s in higher elevations. Tuesday will
feature another warmer than average day, with highs 15 to 20
degrees above average and mostly in the 70s and 80s for most of
the region, with some 60s in higher elevations and 90s near the
Rio Grande. Tuesday night will be cooler than Monday night, but
still above average, with lows ranging from the 30s over northern
Lea County and northern Permian Basin, into the 50s across the
Stockton Plateau and into the upper 50s to lower 60s near the Rio
Grande. In the wake of the cold frontal passage on Wednesday into
Thursday, highs will be below average, with mostly mid to upper
50s across the southeastern New Mexico plains and northern Permian
Basin, as well as the higher elevations, with 60s for most other
locations aside from 70s near the Rio Grande. Wednesday night will
be the coldest night of the long term with lows ranging from the
30s to low 40s. With persistent southerly flow, lows will rebound
above average Friday night, Saturday night, and Sunday night, with
lows mostly in the 40s Friday night, mostly in the 40s with low
50s showing up in eastern parts of the Permian Basin, Stockton
Plateau, and Rio Grande, and much the same Sunday night. The
persistent flow will also cause a rebound in highs, with mainly
70s for highs expected on Friday, mostly 70s with some 80s across
the Stockton Plateau and 90s near the Rio Grande on Saturday, and
much the same for Sunday.

&&

.AVIATION...
(18Z TAFS)
Issued at 1128 AM CST Sun Feb 25 2024

VFR through the period with gusty winds this afternoon diminishing
around sunset.

&&

.FIRE WEATHER...
Issued at 152 AM CST Sun Feb 25 2024

Westerly winds 15 to 25 mph with gusts up to 35 mph and minimum
RH as low as 9 percent, along with temperatures 15 to 22 degrees
above normal and dry fuels will all combine to result in elevated
fire weather conditions for southeast New Mexico and most of West
Texas through 9 PM CST/8 PM MST this evening. Outdoor burning and
activities that cause open sparks or flames are discouraged. Fire
and emergency officials should be aware that weather conditions
will be favorable for the development of wind-driven grass fires
and fire spread in wildland grasses.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               85  52  90  60 /   0   0   0   0
Carlsbad                 84  55  85  60 /   0   0   0   0
Dryden                   91  56  92  57 /   0   0   0   0
Fort Stockton            88  59  92  61 /   0   0   0   0
Guadalupe Pass           76  55  76  56 /   0   0   0   0
Hobbs                    81  53  85  57 /   0   0   0   0
Marfa                    81  46  83  48 /   0   0   0   0
Midland Intl Airport     84  55  88  60 /   0   0   0   0
Odessa                   85  56  88  61 /   0   0   0   0
Wink                     87  53  90  58 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Watch from Monday afternoon through late Tuesday night
     for Guadalupe Mountains Above 7000 Feet-Guadalupe and
     Delaware Mountains.

NM...High Wind Watch from Monday afternoon through late Tuesday night
     for Guadalupe Mountains of Eddy County.

&&

SHORT TERM...44
LONG TERM....94
AVIATION...29
Hazardous weather outlook, Feb 25, 2:16 AM CST, 11 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
216 AM CST Sun Feb 25 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-260830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
216 AM CST Sun Feb 25 2024 /116 AM MST Sun Feb 25 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

A Rangeland Fire Danger Statement is in effect for Southeast New
Mexico and most of West Texas through early evening due to expected
elevated fire weather conditions.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A High Wind Watch is in effect for the Guadalupe and Delaware
Mountains from Monday afternoon through late Tuesday night.
Additional strong winds are possible across the adjacent plains and
foothills.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 25, 1:17 PM CSTHigh Wind WarningMAFBrewster, Culberson, Jeff Davis, Loving, Presidio, Reeves56 hr
Feb 25, 1:51 PM CSTFire Weather WatchMAFCulberson, Dawson, Gaines13 hr

Nearby

High Wind Watches in Texas, 2024High Wind Watches in New Mexico, 2024Every high wind watch in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.